Alert archive / Virginia / Tornado Warnings in 2007

Tornado Warning 6, NWS Morristown, TN

April 26, 2007Lee County, Virginia; Hancock County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 26, 2007, 8:12 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2007, 8:12 PM EDT (00:12 UTC)
Expired
Apr 26, 2007, 9:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 270012
TORMRX
TNC067-VAC105-270100-
/O.NEW.KMRX.TO.W.0006.070427T0012Z-070427T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU APR 26 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SNEEDVILLE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES WEST OF
  SNEEDVILLE...OR ABOUT 13 MILES NORTH OF RUTLEDGE...MOVING NORTHEAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SNEEDVILLE BY 840 PM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3665 8349 3654 8339 3644 8334 3640 8328
      3662 8308 3673 8320

$$
3 follow-up statements
000 
WWUS54 KMRX 270034
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT THU APR 26 2007

TNC067-VAC105-270100-
/O.CON.KMRX.TO.W.0006.000000T0000Z-070427T0100Z/
HANCOCK TN-LEE VA-
831 PM EDT THU APR 26 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH
CENTRAL LEE AND WESTERN HANCOCK COUNTIES...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EWING...OR ABOUT
12 MILES NORTHWEST OF SNEEDVILLE...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ROSE HILL BY 850 PM EDT...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 3665 8349 3654 8339 3644 8334 3640 8328
      3662 8308 3673 8320

$$
000 
WWUS54 KMRX 270048
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT THU APR 26 2007

TNC067-270058-
/O.CAN.KMRX.TO.W.0006.000000T0000Z-070427T0100Z/
HANCOCK TN-
848 PM EDT THU APR 26 2007

...THE TORNADO WARNING FOR HANCOCK COUNTY IS CANCELLED...

LAT...LON 3665 8349 3659 8343 3659 8331 3658 8326
      3662 8308 3673 8320

$$

VAC105-270100-
/O.CON.KMRX.TO.W.0006.000000T0000Z-070427T0100Z/
LEE VA-
848 PM EDT THU APR 26 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH
CENTRAL LEE COUNTY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ROSE HILL...OR
ABOUT 9 MILES SOUTH OF HARLAN...MOVING NORTHEAST AT 25 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3665 8349 3659 8343 3659 8331 3658 8326
      3662 8308 3673 8320

$$
000 
WWUS54 KMRX 270100
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT THU APR 26 2007

VAC105-270110-
/O.EXP.KMRX.TO.W.0006.000000T0000Z-070427T0100Z/
LEE VA-
900 PM EDT THU APR 26 2007

...THE TORNADO WARNING FOR SOUTH CENTRAL LEE COUNTY EXPIRES AT 900 PM
EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3665 8349 3659 8343 3659 8331 3658 8326
      3662 8308 3673 8320

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:20 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 26, 3:20 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU APR 26 2007

.SHORT TERM (TONIGHT AND FRIDAY)...FROM ALL ACCOUNTS AND FROM
INITIALIZATION...GFS IS THE MODEL OF CHOICE, THOUGH IN MANY RESPECTS
NAM IS SIMILAR. TIMING OF FRONTAL PASSAGE BETWEEN 00Z AND 06Z
TONIGHT LOOKS GOOD. FRONT APPEARS TO LIE OVER CENTRAL KY, ACROSS
MIDDLE TN, INTO NORTHERN AL WITH PRESSURE FALLING AHEAD AND
DEWPOINTS FALLING BEHIND. BAND OF RAIN ASSOCIATED WITH CONVERGENCE
AROUND PRE-FRONTAL TROUGH HAS MOVED FASTER THAN EXPECTED AND BECOME
MORE SPOTTY. SOME PLACES RECEIVED HEAVY RAIN FOR EXTENDED PERIODS
BUT SOUTHEAST TENNESSEE AND THE SOUTHERN CUMBERLAND PLATEAU NEEDED
THAT AND COULD SOAK IT UP. OTHERWISE ITS BEEN NICE SOAKER, MUCH
NEEDED.

HAVE LOWERED POPS TONIGHT AS DRY SLOT IN WV IMAGERY MOVES OVER AREA
AND FRONT MOVES OUT. HAVE ALSO DROPPED TEMPS A HAIR TONIGHT AS
CLOUDS THIN A LITTLE. ADJUSTED WINDS TO ACCOUNT FOR FRONTAL PASSAGE.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...UPPER LOW LIFTING OUT
OF AREA ON FRIDAY NIGHT WITH DECREASING MOISTURE BEHIND IT.  WILL
CARRY LOW CHANCE POPS FOR EVENING HOURS AND DRY AFTER MIDNIGHT.
MODELS BRING A SHORTWAVE INTO THE REGION ON SATURDAY.  WILL KEEP
CHANCE POPS FOR SATURDAY WITH HIGHEST CHANCES IN THE SOUTH WHERE
BEST MOISTURE TRACKS.  MOISTURE DECREASING BY SATURDAY NIGHT AS
SHORTWAVE TRACKS TO THE EAST...WILL KEEP CHANCE POPS FOR THE EVENING
HOURS THEN DRY AFTER MIDNIGHT.  RIDGE BUILDS IN ON SUNDAY BRINGING
DRY WEATHER FOR SUNDAY THROUGH TUESDAY.  ANOTHER SHORTWAVE
APPROACHES THE AREA ON WEDNESDAY...WITH STILL SOME UNCERTAINTY ON
TIMING WILL KEEP ONLY 20 POPS FOR WEDNESDAY.  STATIONARY FRONT
LINGERS INTO THURSDAY...WITH STILL SOME UNCERTAINTY ON TIMING...WILL
KEEP ONLY SLIGHT CHANCE POPS FOR THURSDAY.  STAYED NEAR MAV/HPC
GUIDANCE FOR TEMPERATURES....

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  54  70  51  70  50 /  50  30  20  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  56  68  50  70  49 /  60  30  20  30  20
OAK RIDGE, TN  55  69  49  70  49 /  60  30  20  30  20
TRI CITIES AIRPORT, TN  55  68  48  68  45 /  90  30  20  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB/GH
Hazardous weather outlook, Apr 26, 5:30 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU APR 26 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT (430 AM CDT) THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS SOUTHEAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 26, 8:02 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EDT THU APR 26 2007

TNZ083>085-100-270045-
BRADLEY-MCMINN-MEIGS-RHEA-
802 PM EDT THU APR 26 2007

...STRONG THUNDERSTORMS WILL AFFECT BRADLEY...MCMINN...MEIGS AND
RHEA COUNTIES...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
DECATUR TO 8 MILES WEST OF CLEVELAND....MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  DECATUR BY 810 PM EDT.
  CHARLESTON BY 820 PM EDT.
  ATHENS BY 840 PM EDT.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH AND HAIL OF PEA TO LESS
THAN PENNY SIZE WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY
FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:34 PM EDTSevere Thunderstorm WarningMRXCampbell41 min

Nearby

Tornado Warnings in Virginia, 2007Tornado Warnings in Tennessee, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.